High Wind, Cook
- When
- March 31, 12:00 PM CST to 6:00 PM CST
- Where
- Cook forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NEWSPAPER
High winds developed across northeast Illinois on Friday, March 31st. Winds gusted as high as 65 mph in some locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High winds developed across northeast Illinois on Friday, March 31st. Winds gusted as high as 65 mph in some locations. A wind gust to 60 mph was measured at Lansing Airport in Cook County at 126 pm CST and a gust to 59 mph was measured at the Harrison-Dever Crib 3 miles offshore of downtown Chicago. A four year old boy was critically injured when he was hit by a falling branch in Chicago. A girl who was nearby when the branch fell suffered minor injuries. Part of a building facade toppled on Irving Park Road in Chicago. A pedestrian who was walking by was injured by the falling debris. Part of a roof was blown off of a car wash in Chicago. The debris was blown into a transformer and one person was injured from the falling debris. A roof was damaged at a recreational center in Thornton in Cook County. The City of Chicago reported 107 trees or tree limbs blown into roads and 35 damaged utility poles. In Addison in Dupage County, a 30 foot billboard was bent over by the high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 31, 12:00 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1200 PM CST FRI MAR 31 2006 .DISCUSSION FOR MORNING GRIDS/ZFP... 339 AM CST DEEP UPPER LOW SPINNING ACROSS MIDWEST THIS MORNING...WITH IMPRESSIVE NEGATIVE TILT S/WV LIFTING NORTHEAST THROUGH IL/WI/IA REGION PER VAPOR IMAGERY. MOSAIC OF AREA RADARS INDICATES AREA OF CONVECTIVE SHOWERS/THUNDERSTORMS ARCHING FROM EASTERN WI THROUGH IL/IND STATE LINE REGION AT 9 UTC...AND ALTHOUGH PLENTY OF SYNOPTIC LIFT AND DEEP SHEAR...ONLY MARGINAL INSTABILITY AVAILABLE. HAVE BEEN SPORADIC WIND GUSTS IN EXCESS OF 40 KTS DUE TO STRONG SYNOPTIC WIND FIELD...INDICATED IN REGIONAL PROFILER TIME/HEIGHT SECTIONS BY 60+ KT WINDS IN LOWEST 2 KM. FORECAST AREA TO REMAIN IN TIGHT PRESSURE GRADIENT TODAY AS SYSTEM LIFTS NORTHEAST ACROSS WI/UPPER MI...WITH FCST SOUNDINGS INDICATING POTENTIAL FOR SUSTAINED WINDS 25 KTS AND GUSTS NEAR 40 KTS AT TIMES. WHILE THIS WOULD SUGGEST MARGINAL TOUCHING OF WIND ADVISORY CRITERIA...ADDITIONAL LOW LEVEL MIXING WITH DRY SLOT WRAPPING IN ACROSS FCST AREA THIS MORNING LIKELY TO AID ISALLOBARIC GRADIENT IN PRODUCING SIGNIFICANTLY GUSTY CONDITIONS. THEREFORE IN AGREEMENT WITH SURROUNDING WFOS WILL ISSUE WIND ADVISORY FOR ENTIRE CWA TODAY. RW/TRW TO MOVE OUT OF EASTERN PARTS OF CWA THIS MORNING...THEN SOME PARTIAL CLEARING IN DRY SLOT MORNING INTO EARLY AFTERNOON. SECONDARY VORT/WRAPAROUND MOISTURE THEN SWINGS ACROSS FCST AREA THIS AFTN WITH SPOTTY SHOWERS. TRICKY TEMP FCST WITH NW TO SE TEMP GRADIENT AND COMPLICATION OF ADDED DRY SLOT SUNSHINE. MAXES MAY COME DURING THE MORNING HOURS BEFORE TEMPS BECOME STEADY DUE TO CAA/CLOUDS. WILL CARRY HIGHS FROM AROUND 60 NW TO UPPER 60S SOUTHEAST. WINDS GRADUALLY DIMINISH TNGT AS UPPER/SFC LOWS MOVE OFF INTO ONTARIO...WITH SUBSIDENCE INCREASING ESPECIALLY AFTER 06 UTC. SIGNIFICANT WARMING NOTED IN FCST SOUNDINGS INDICATIVE OF SUBSIDENCE INVERSION...WITH MOISTURE TRAPPED IN LOW LEVELS BELOW 850 HPA. THIS SUGGESTS STRATOCU/STRATUS MAY LINGER OVERNIGHT...THOUGH MAGNITUDE OF DVM SUGGESTS POTENTIAL FOR AT LEAST SOME PARTIAL CLEARING TOWARD MORNING ESPECIALLY WESTERN CWA. BROAD UPPER RIDGING THEN BUILDS ACROSS THE REGION SATURDAY WITH SOUTHERN EXTENT OF SFC RIDGE AXIS MOVING INTO NRN IL/NW IND BY AFTN. SUBSIDENCE INVERSION TO LIMIT AMOUNT OF DEEP MIXING...SO TEMPS GENERALLY LOW TO MID 50S EXPECTED FOR AFTN HIGHS. COOLER ALONG LAKE AS LGT NE GRADIENT WINDS SUPPORT LAKE BREEZE THERE. VERY PROGRESSIVE AND ACTIVE PATTERN THEN SENDS NEXT SYSTEM OUR WAY FOR SECOND HALF OF WEEKEND. UPPER RIDGE AXIS SHIFTS EAST SATURDAY NIGHT AS ANOTHER UPPER TROUGH CROSSES THE RCKYS. SFC LOW DEVELOPS ALONG KS/NEB BORDER BY 12 UTC SUNDAY...WITH WARM FRONT EXTENDING SOUTHEAST TO SOUTHERN IL. NAM/GFS BOTH INDICATING WEAK LEAD S/WV TO LIFT NORTHEAST TO UPPER MS VLY SUNDAY MORNING...THOUGH BOTH MODEL TSECTS SHOW LOW/MID LEVELS DRY THIS FAR NORTH OF LOW LEVEL WARM FRONT. UPPER LOW DEEPENS DURING THE DAY SUNDAY HOWEVER AS SYSTEM MOVES ACROSS CENTRAL PLAINS. BY SUNDAY EVENING SFC LOW OVER EASTERN IOWA WITH BOTH GFS/NAM PUSHING WARM FRONTAL BOUNDARY INTO I-80 CORRIDOR. PRECIP CHANCES INCREASE AFTN/EVE AS STRONGER VORT ROUNDS BASE OF UPPER TROUGH...WITH MODELS SUGGESTING PLENTY OF LOW LEVEL MOISTURE ALONG/SOUTH OF BOUNDARY. THIS RESULTS IN GREATER INSTABILITY THAN WITH PRESENT SYSTEM...AGAIN COUPLED WITH STRONG SHEAR PROFILES. NOT SURPRISING SPC DAY 3 SVR OUTLOOK INCLUDES FCST AREA AND WILL HAVE TO BE MONITORED CLOSELY. TEMPS TRICKY SUNDAY AGAIN. IF MODEL WARM FRONTAL POSITION VERIFIES...COULD WELL BE INTO MID 70S SOUTHERN COUNTIES LATE SUN AFTN WHILE IN 50S/LOW 60S NORTH. HAVE BUMPED POPS TO LIKELY SUNDAY AFTN AND MAX TEMPS UP A BIT FOR NOW...BUT WILL BEAR WATCHING NEXT COUPLE MODEL RUNS. NO REAL CHANGES PAST SUNDAY NIGHT ATTM. RATZER && .AVIATION... 1200 PM CST PRIMARY ISSUE REMAINS WINDS AT THE TERMINALS. LATEST OBS REPORTING GUSTS IN THE 30-40 KT RANGE AND RADAR VWP AND ACARS DATA ALL SHOW WINDS TO 45 KT NEAR 1KFT. WINDS WILL REMAIN STRONG UNTIL AFTER SUNSET AS SFC LOW OVER WI CONTINUES TRACKING E. GRADUAL TURN TOWARD THE W AND NW TONIGHT AS SPEEDS DECREASE IN RESPONSE TO HIGH BUILDING INTO THE UPR MISS VLY. MODEL T-SECTS SHOW LOW LEVEL MOISTURE GETTING TRAPPED BELOW INVERSION WITH WAA ONSET TONIGHT. MVFR CIGS SHOULD PERIST MUCH OF TONIGHT THROUGH TOMORROW. ON THE SRN EDGE OF THE UPR LOW OVR WI...WRAP AROUND BAND OF SHRA NEAR DBQ WILL MOVE INTO NRN IL OVER THE NEXT FEW HRS. INTRODUCED TEMPO GROUP FOR -RA AT RFD IN THE 20-00Z TIME FRAME...BUT LOW CONFIDENCE IN THESE SHOWERS REACHING CHICAGO AREA TERMINALS PRECLUDES MORE THAN VCSH FOR NOW. RRH && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...WIND ADVSRY TODAY. .IN...WIND ADVSRY TODAY. .LM...GL WRNG NEARSHORE WATERS TODAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 AM CST FRI MAR 31 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-011030- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 AM CST FRI MAR 31 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA FROM 8 AM CST UNTIL 6 PM CST TODAY. SUSTAINED SOUTHWEST AND WESTERLY WINDS OF UP TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED AS AN AREA OF STRONG LOW PRESSURE LIFTS ACROSS THE UPPER MIDWEST. WINDS WILL DIMINISH BELOW ADVISORY CRITERIA THIS EVENING...AND WILL CONTINUE TO GRADUALLY DIMINISH TO 10 TO 20 MPH OVERNIGHT. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA SUNDAY AFTERNOON AND SUNDAY EVENING. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-011030- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 AM CST FRI MAR 31 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT A GALE WARNING IS IN EFFECT TODAY THROUGH THIS EVENING FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. WINDS WILL DIMINISH BELOW GALE FORCE TONIGHT...THOUGH SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY CONTINUE THROUGH TONIGHT FOR WAVES UP TO 6 FEET. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496149, 5496150, 5496148.